Alert archive / Kentucky / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 107, NWS Wilmington, OH

August 27, 2021Grant County, Pendleton County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 27, 2021, 4:39 PM EDT for Grant County, Pendleton County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2021, 4:39 PM EDT (20:39 UTC)
Expired
Aug 27, 2021, 5:15 PM EDT
In force
36 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grant County, KY, Pendleton County, KY

The radar

The Cincinnati radar (KILN), 113 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 4:43 PM EDTTSTM WND DMGCorinth, KYTREE KNOCKED DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WUUS51 KILN 272039
SVRILN
KYC081-191-272115-
/O.NEW.KILN.SV.W.0107.210827T2039Z-210827T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
439 PM EDT Fri Aug 27 2021

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Eastern Grant County in northern Kentucky...
  Southwestern Pendleton County in northern Kentucky...

* Until 515 PM EDT.

* At 439 PM EDT, a severe thunderstorm was located 9 miles south of
  Williamstown, moving north at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Williamstown, Falmouth, Dry Ridge, Morgan, Corinth, Goforth,
  Stewartsville, Cherry Grove, Northcutt, Williamstown Lake,
  Knoxville, Marcus, Keefer, Camp Northward, Gene Snyder Airport,
  Lawrenceville and Cordova.

This includes I-75 in Kentucky between mile markers 143 and 160.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3848 8462 3852 8465 3852 8464 3853 8466
      3859 8468 3875 8458 3874 8445 3865 8428
      3857 8430 3856 8439 3856 8442 3854 8442
      3853 8444 3853 8445 3854 8447 3851 8449
      3851 8452 3847 8458
TIME...MOT...LOC 2039Z 197DEG 18KT 3851 8451 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hickman
1 follow-up statement
600 
WWUS51 KILN 272051
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
451 PM EDT Fri Aug 27 2021

KYC081-191-272115-
/O.CON.KILN.SV.W.0107.000000T0000Z-210827T2115Z/
Grant KY-Pendleton KY-
451 PM EDT Fri Aug 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EASTERN GRANT AND SOUTHWESTERN PENDLETON COUNTIES...

At 451 PM EDT, a severe thunderstorm was located 7 miles southeast of
Williamstown, moving north at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Williamstown, Falmouth, Dry Ridge, Morgan, Corinth, Goforth,
Stewartsville, Cherry Grove, Northcutt, Williamstown Lake, Knoxville,
Marcus, Keefer, Camp Northward, Gene Snyder Airport, Lawrenceville
and Cordova.

This includes I-75 in Kentucky between mile markers 143 and 160.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3848 8462 3852 8465 3852 8464 3853 8466
      3859 8468 3875 8458 3874 8445 3865 8428
      3857 8430 3856 8439 3856 8442 3854 8442
      3853 8444 3853 8445 3854 8447 3851 8449
      3851 8452 3847 8458
TIME...MOT...LOC 2051Z 193DEG 13KT 3854 8450 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hickman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:56 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 27, 3:56 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
356 PM EDT Fri Aug 27 2021

.SYNOPSIS...
The heat and humidity will remain in place through the weekend
along with daily shower and thunderstorm chances.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms have developed across far northern and
southern portions of the region, generally in the same areas
that did not receive a lot of rain yesterday. Expect some
additional development into the evening hours. Given the
environment, heavy downpours will continue to be a possibility
with storms that develop. There is a little more flow today than
yesterday, however still have some flooding concerns if
multiple storms move over the same area. In addition flow is a
little less across the Scioto Valley, however expect coverage to
be less across that location as well. As with other recent
days, cannot rule out isolated damaging winds as we well.

Linger some precipitation overnight. If this activity and
associated cloud cover dissipates quicker than anticipated then
fog will become an issues especially in river valley locations.
Kept fog out of the forecast at this time.

Lows overnight will be in the upper 60s to the lower 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Another day of heat and humidity will be in place for Saturday.
Continued heat mention in the HWO. Have thunderstorms developing
with a peak in the afternoon to early evening again. Outside of
thunderstorm activity winds will be light and less than 10
knots. Lows Saturday night will again be in the upper 60s to
lower 70s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
On Sunday morning, the overall weather pattern over the Ohio Valley
will be largely unchanged from the preceding days -- with high
pressure near the southeast coast, SSW flow into the region, and a
continuation of warm and humid conditions. What will follow, through
the rest of the extended forecast period, is a change to this
pattern. This change will be driven by height falls over the Great
Lakes, a cold front moving south into the region, and the eventual
passage of whatever remains of Hurricane Ida.

Sunday will be one last day of more-of-the-same, with highs around
90, heat indices in the mid to upper 90s, and a chance of spotty
storm development. With no significant forcing mechanisms to speak
of, PoPs will be kept in the chance category, with diurnal timing
appearing most likely.

On Monday, a cold front will move south toward the Ohio Valley, with
decent model agreement that it will at least end up somewhere south
of the Michigan border by late in the day. Although this front will
be pivoting into a west-to-east orientation, there are signs that
the environment just ahead of the front will be quite favorable for
storm development -- generally uncapped surface-based instability, a
source of forcing for initial storm development, and some increase
in mid-level flow. PoPs have been put in the likely category for
Monday, and there will probably be at least some degree of low-end
severe or flooding threat to keep an eye out for. Confidence is low
in any specifics, but the moist environment and frontal orientation
suggest a heavy rain threat will be possible, and some degree of
wind damage threat is almost impossible to rule out with this kind
of instability.

As the front stalls out over the area, and height falls occur,
Hurricane Ida will also be moving north (and the northeast) into the
TN/KY area on Tuesday. Several model runs are hinting at the
potential for a swath of heavy rainfall near or just north of the
track of the center of whatever is left of Ida, though it is not
certain if that heavy rain threat will be within the ILN forecast
area or not. Much of this will depend on the strength of the height
falls (and developing troughing) that will adjust the mid-level
steering /and/ forcing. For now, especially as this is on Day 5 /
Day 6 of the forecast cycle, confidence is low in whatever may end
up happening over the ILN forecast area. It is simply something to
keep in mind as a possible weather story for the middle of next week.

Once Ida has passed, there is fair model agreement in drier and
cooler conditions later in the week -- with highs closer to 80
degrees than the 90+ values seen in recent days.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Showers have already started to develop near KCVG and expect
additional shower and thunderstorm development to occur through
the afternoon and into the evening hours. Timed in VCTS and TSRA
where appropriate. There are some indications that isolated to
scattered showers and potentially thunderstorms will continue
into the overnight hours. At this time limited this mention to a
VCSH. Where there are breaks in the clouds overnight there will
be the potential for some fog, however confidence was too low to
include anywhere except for the river valley location of KLUK.
Additional shower and thunderstorm activity is expected to
develop on Saturday.

OUTLOOK...Thunderstorms are possible through Tuesday. MVFR
conditions possible Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Hatzos
AVIATION...Novak
Hazardous weather outlook, Aug 27, 4:10 AM EDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
410 AM EDT Fri Aug 27 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-281000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
410 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Heat index values in the 95 to 100 degree range will be possible this
afternoon.

Scattered thunderstorms will be capable of producing heavy downpours
and localized flooding this afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values in the 95 to 100 degree range will be possible
during the afternoon on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 4:24 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
424 PM EDT Fri Aug 27 2021

KYZ094-272100-
Owen KY-
424 PM EDT Fri Aug 27 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN OWEN COUNTY
THROUGH 500 PM EDT...

At 424 PM EDT, a strong thunderstorm was located 9 miles northeast of
Frankfort, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Owenton, Monterey, Gratz, Elk Lake, Beechwood, New Columbus, Harmony,
Elmer Davis Lake and Natlee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3835 8481 3836 8487 3837 8487 3838 8490
      3842 8488 3843 8493 3845 8491 3846 8492
      3845 8494 3843 8494 3843 8495 3844 8496
      3847 8495 3848 8497 3856 8484 3853 8467
      3846 8460 3837 8471 3835 8475 3834 8479
TIME...MOT...LOC 2024Z 212DEG 8KT 3831 8478

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hickman
Special weather statement, Aug 27, 4:34 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
434 PM EDT Fri Aug 27 2021

INZ073-075-080-272100-
Switzerland IN-Ripley IN-Ohio IN-
434 PM EDT Fri Aug 27 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
RIPLEY AND NORTHWESTERN SWITZERLAND COUNTIES THROUGH 500 PM EDT...

At 434 PM EDT, a strong thunderstorm was located 10 miles southwest
of Dillsboro, moving west at 15 mph.

HAZARD...Wind gusts up to 45 mph, frequent cloud-to-ground
         lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Lightning can cause serious injury or
         death. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Pleasant, Friendship, Benham, Cross Plains and Avonburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3898 8526 3900 8512 3895 8513 3896 8512
      3895 8511 3895 8512 3894 8512 3894 8511
      3882 8510 3881 8520 3891 8520 3891 8527
TIME...MOT...LOC 2034Z 086DEG 13KT 3891 8520

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Coniglio

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:24 PM EDTSpecial Weather StatementILNOwen36 min
Aug 27, 4:56 PM EDTSpecial Weather StatementILNGrant, Owen34 min
Aug 27, 5:08 PM EDTSevere Thunderstorm WarningILNBoone, Gallatin, Grant, Kenton, Owen37 min
Aug 27, 5:10 PM EDTAreal Flood AdvisoryILNGrant, Owen, Pendleton3 hr
Aug 27, 5:12 PM EDTSpecial Weather StatementILNPendleton33 min
Aug 27, 5:15 PM EDTSevere Thunderstorm WarningILNCampbell, Grant, Kenton, Pendleton30 min
Aug 27, 5:21 PM EDTSpecial Weather StatementILNKenton24 min
Aug 27, 5:33 PM EDTAreal Flood AdvisoryILNBoone, Gallatin, Grant, Kenton3 hr
Aug 27, 5:51 PM EDTSpecial Weather StatementILNCampbell39 min
Aug 27, 6:10 PM EDTSpecial Weather StatementILNLewis35 min
Aug 27, 6:11 PM EDTAreal Flood AdvisoryILNBoone, Campbell, Kenton, Pendleton2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.